ketoprofen (Ketoprofen) capsule
ketoprofen (Ketoprofen) capsule, extended release
[Mylan Pharmaceuticals Inc.]
Ketoprofen is a non-steroidal anti-inflammatory drug. The chemical name for ketoprofen is 2-(3-benzoylphenyl)-propionic acid with the following structural formula:
Its empirical formula is C16H14O3, with a molecular weight of 254.29. It has a pKa of 5.94 in methanol:water (3:1) and an n-octanol:water partition coefficient of 0.97 (buffer pH 7.4).
Ketoprofen is a white or off-white, odorless, nonhygroscopic, fine to granular powder, melting at about 95°C. It is freely soluble in ethanol, chloroform, acetone, ether and soluble in benzene and strong alkali, but practically insoluble in water at 20°C.
Each ketoprofen immediate-release capsule for oral administration contains 50 mg or 75 mg of ketoprofen, USP. In addition, each capsule contains the following inactive ingredients: colloidal silicon dioxide, D&C Yellow No. 10 Aluminum Lake, FD&C Blue No.1 Aluminum Lake, FD&C Blue No.2 Aluminum Lake, FD&C Red No. 40 Aluminum Lake, gelatin, lactose monohydrate, magnesium stearate, pharmaceutical glaze, propylene glycol, sodium lauryl sulfate, sodium starch glycolate, corn starch, synthetic black iron oxide and titanium dioxide. The 50 mg capsules also contain FD&C Yellow No. 6 Aluminum Lake and the 75 mg capsules contain FD&C Green No. 3 Aluminum Lake.
Each ketoprofen extended-release capsule for oral administration contains 200 mg of ketoprofen, USP. In addition, each capsule contains the following inactive ingredients: ammonium hydroxide, black iron oxide, D&C Yellow No. 10 Aluminum Lake, dibutyl sebacate, ethylcellulose, FDA/E172 yellow iron oxide, FD&C Blue No. 1 Aluminum Lake, FD&C Blue No. 2 Aluminum Lake, FD&C Red No. 40 Aluminum Lake, fumed silica, gelatin, hypromellose, maltodextrin, methacrylic acid copolymer type B, n-butyl alcohol, oleic acid, pharmaceutical glaze, polyacrylate dispersion, propylene glycol, SDA-3A alcohol, silicon dioxide, sodium lauryl sulfate, sugar spheres, talc, titanium dioxide, triacetin and triethyl citrate.
Ketoprofen is a non-steroidal anti-inflammatory drug with analgesic and antipyretic properties.
The anti-inflammatory, analgesic, and antipyretic properties of ketoprofen have been demonstrated in classical animal and in vitro test systems. In anti-inflammatory models ketoprofen has been shown to have inhibitory effects on prostaglandin and leukotriene synthesis, to have antibradykinin activity, as well as to have lysosomal membrane-stabilizing action. However, its mode of action, like that of other non-steroidal anti-inflammatory drugs, is not fully understood.
Ketoprofen is a racemate with only the S enantiomer possessing pharmacological activity. The enantiomers have similar concentration time curves and do not appear to interact with one another.
An analgesic effect-concentration relationship for ketoprofen was established in an oral surgery pain study with ketoprofen immediate-release capsules. The effect-site rate constant (Ke0) was estimated to be 0.9 hour-1 (95% confidence limits: 0 to 2.1), and the concentration (Ce50) of ketoprofen that produced one-half the maximum PID (pain intensity difference) was 0.3 mcg/mL (95% confidence limits: 0.1 to 0.5). Thirty-three (33) to 68% of patients had an onset of action (as measured by reporting some pain relief) within 30 minutes following a single oral dose in postoperative pain and dysmenorrhea studies. Pain relief (as measured by remedication) persisted for up to 6 hours in 26 to 72% of patients in these studies.
Ketoprofen immediate-release capsules and ketoprofen extended-release capsules both contain ketoprofen. They differ only in their release characteristics. Ketoprofen immediate-release capsules release drug in the stomach whereas ketoprofen extended-release capsules are designed to resist dissolution in the low pH of gastric fluid but release drug at a controlled rate in the higher pH environment of the small intestine (see DESCRIPTION).
Irrespective of the pattern of release, the systemic availability (Fs) when either oral formulation is compared with IV administration is approximately 90% in humans. For 75 mg to 200 mg single doses, the area under the curve has been shown to be dose proportional. The figure depicts the plasma time curves associated with both products.
Ketoprofen is > 99% bound to plasma proteins, mainly to albumin.
Separate sections follow which delineate differences between ketoprofen immediate-release capsules and ketoprofen extended-release capsules.
Ketoprofen immediate-release capsules are rapidly and well absorbed, with peak plasma levels occurring with 0.5 to 2 hours.
Ketoprofen extended-release capsules are also well absorbed from this dosage form, although an observable increase in plasma levels does not occur until approximately 2 to 3 hours after taking the formulation. Peak plasma levels are usually reached 6 to 7 hours after dosing. (See Figure and Table, below).
When ketoprofen is administered with food, its total bioavailability (AUC) is not altered; however, the rate of absorption from either dosage form is slowed.
Ketoprofen immediate-release capsules – Food intake reduces Cmax by approximately one-half and increases the mean time to peak concentration (tmax) from 1.2 hours for fasting subjects (range, 0.5 to 3 hours) to 2.0 hours for fed subjects (range, 0.75 to 3 hours). The fluctuation of plasma peaks may also be influenced by circadian changes in the absorption process.
Concomitant administration of magnesium hydroxide and aluminum hydroxide does not interfere with absorption of ketoprofen immediate-release capsules.
Ketoprofen extended-release capsules – Administration of ketoprofen extended-release capsules with a high fat meal causes a delay of about 2 hours in reaching the Cmax; neither the total bioavailability (AUC) nor the Cmax is affected. Circardian changes in the absorption process have not been studied.
The administration of antacids or other drugs which may raise stomach pH would not be expected to change the rate or extent of absorption of ketoprofen extended-release capsules.
Steady-state concentrations of ketoprofen are attained within 24 hours after commencing treatment with ketoprofen immediate-release capsules or ketoprofen extended-release capsules. In studies with healthy male volunteers, trough levels at 24 hours following administration of ketoprofen 200 mg extended-release capsules were 0.4 mg/L compared with 0.07 mg/L at 24 hours following administration of ketoprofen 50 mg immediate-release capsules QID (12 hours), or 0.13 mg/L following administration of ketoprofen 75 mg immediate-release capsules TID for 12 hours. Thus, relative to the peak plasma concentration, the accumulation of ketoprofen after multiple doses of ketoprofen immediate-release capsules or ketoprofen extended-release capsules is minimal.
The figure below shows a reduction in peak height and area after the second 50 mg dose. This is probably due to a combination of food effects, circadian effects, and plasma sampling times. It is unclear to what extent each factor contributes to the loss of peak height and area.
The shaded area represents ± 1 standard deviation (S.D.) around the mean for ketoprofen immediate-release capsules or ketoprofen extended-release capsules.
(4 × 50 mg)
(1 × 200 mg)
|Extent of oral absorption
(bioavailability) Fs (%)
|Peak plasma levels Cmax (mg/L)
3.9 ± 1.3
2.4 ± 1.0
3.1 ± 1.2
3.4 ± 1.3
|Time to peak concentration tmax (h)
1.2 ± 0.6
2.0 ± 0.8
6.8 ± 2.1
9.2 ± 2.6
|Area under plasma concentration-time|
|curve AUC0–24h (mg∙h/L)
32.1 ± 7.2
36.6 ± 8.1
30.1 ± 7.9
31.3 ± 8.1
|Oral-dose clearance CL/F (L/h)||6.9± 0.8||6.8 ± 1.8|
|Half-life t1/2 (h)
[See footnote †]
|2.1 ± 1.2||5.4 ± 2.2|
The metabolic fate of ketoprofen is glucuronide conjugation to form an unstable acyl-glucuronide. The glucuronic acid moiety can be converted back to the parent compound. Thus, the metabolite serves as a potential reservoir for parent drug, and this may be important in persons with renal insufficiency, whereby the conjugate may accumulate in the serum and undergo deconjugation back to the parent drug (see CLINICAL PHARMACOLOGY: Special Populations: Renally Impaired). The conjugates are reported to appear only in trace amounts in plasma in healthy adults, but are higher in elderly subjects – presumably because of reduced renal clearance. It has been demonstrated that in elderly subjects following multiple doses (50 mg every 6 h), the ratio of conjugated to parent ketoprofen AUC was 30% and 3%, respectively, for the S & R enantiomers.
There are no known active metabolites of ketoprofen. Ketoprofen has been shown not to induce drug metabolizing enzymes.
The plasma clearance of ketoprofen is approximately 0.08 L/kg/h with a Vd of 0.1 L/kg after IV administration. The elimination half-life of ketoprofen has been reported to be 2.05 ± 0.58 h (Mean ± S.D.) following IV administration, from 2 to 4 h following administration of ketoprofen immediate-release capsules, and 5.4 ± 2.2 h after administration of ketoprofen 200 mg extended-release capsules. In cases of slow drug absorption, the elimination rate is dependent on the absorption rate and thus t1/2 relative to an IV dose appears prolonged.
After a single 200 mg dose of ketoprofen extended-release capsules, the plasma levels decline slowly, and average 0.4 mg/L after 24 hours (see Figure above).
In a 24 hour period, approximately 80% of an administered dose of ketoprofen is excreted in the urine, primarily as the glucuronide metabolite.
Enterohepatic recirculation of the drug has been postulated, although biliary levels have never been measured to confirm this.
The plasma and renal clearance of ketoprofen is reduced in the elderly (mean age, 73 years) compared to a younger normal population (mean age, 27 years). Hence, ketoprofen peak concentration and AUC increase with increasing age. In addition, there is a corresponding increase in unbound fraction with increasing age. Data from one trial suggest that the increase is greater in women than in men. It has not been determined whether age related changes in absorption among the elderly contribute to the changes in bioavailability of ketoprofen (see PRECAUTIONS: Geriatric Use).
Ketoprofen immediate-release capsules – In a study conducted with young and elderly men and women, results for subjects older than 75 years of age showed that free drug AUC increased by 40% and Cmax increased by 60% as compared with estimates of the same parameters in young subjects (those younger than 35 years of age; see DOSAGE ADMINISTRATION).
Also in the elderly, the ratio of intrinsic clearance/availability decreased by 35% and plasma half-life was prolonged by 26%. This reduction is thought to be due to a decrease in hepatic extraction associated with aging.
Ketoprofen extended-release capsules – The effects of age and gender on ketoprofen disposition were investigated in 2 small studies in which elderly male and female subjects received ketoprofen 200 mg extended-release capsules. The results were compared with those from another study conducted in healthy young men.
Compared to the younger subject group, the elimination half-life in the elderly was prolonged by 54% and total drug Cmax and AUC were 40% and 70% higher, respectively. Plasma concentrations in the elderly after single doses and at steady-state were essentially the same. Thus, no drug accumulation occurs.
In comparison to younger subjects taking the ketoprofen immediate-release formulation, there was a decrease of 16% and 25% in total drug Cmax and AUC, respectively, among the elderly. Free drug data are not available for ketoprofen extended-release capsules.
Studies of the effects of renal function impairment have been small. They indicate a decrease in clearance in patients with impaired renal function. In 23 patients with renal impairment, free ketoprofen peak concentration was not significantly elevated, but free ketoprofen clearance was reduced from 15 L/kg/h for normal subjects to 7 L/kg/h in patients with mildly impaired renal function, and to 4 L/kg/h in patients with moderately to severely impaired renal function. The elimination t1/2 was prolonged from 1.6 hours in normal subjects to approximately 3 hours in patients with mild renal impairment, and to approximately 5 to 9 hours in patients with moderately to severely impaired renal function.
No studies have been conducted in patients with renal impairment taking ketoprofen extended-release capsules (see DOSAGE ADMINISTRATION).
For patients with alcoholic cirrhosis, no significant changes in the kinetic disposition of ketoprofen immediate-release capsules were observed relative to age-matched normal subjects: the plasma clearance of drug was 0.07 L/kg/h in 26 hepatically impaired patients. The elimination half-life was comparable to that observed for normal subjects. However, the unbound (biologically active) fraction was approximately doubled, probably due to hypoalbuminemia and high variability which was observed in the pharmacokinetics for cirrhotic patients. Therefore, these patients should be carefully monitored and daily doses of ketoprofen kept at the minimum providing the desired therapeutic effect.
No studies have been conducted in patients with hepatic impairment taking ketoprofen extended-release capsules (see DOSAGE ADMINISTRATION).
The efficacy of ketoprofen has been demonstrated in patients with rheumatoid arthritis and osteoarthritis. Using standard assessments of therapeutic response, there were no detectable differences in effectiveness or in the incidence of adverse events in crossover comparison of ketoprofen immediate-release capsules and ketoprofen extended-release capsules. In other trials, ketoprofen demonstrated effectiveness comparable to aspirin, ibuprofen, naproxen, piroxicam, diclofenac and indomethacin. In some of these studies there were more dropouts due to gastrointestinal side effects among patients on ketoprofen than among patients on other NSAIDs.
In studies with patients with rheumatoid arthritis, ketoprofen was administered in combination with gold salts, antimalarials, low dose methotrexate, d-penicillamine, and/or corticosteroids with results comparable to those seen with control non-steroidal drugs.
The effectiveness of ketoprofen immediate-release capsules as a general purpose analgesic has been studied in standard pain models which have shown the effectiveness of doses of 25 mg to 150 mg. Doses of 25 mg were superior to placebo. Doses larger than 25 mg generally could not be shown to be significantly more effective, but there was a tendency toward faster onset and greater duration of action with 50 mg, and, in the case of dysmenorrhea, a significantly greater effect overall with 75 mg. Doses greater than 50 mg to 75 mg did not have increased analgesic effect. Studies in postoperative pain have shown that ketoprofen immediate-release capsules in doses of 25 mg to 100 mg was comparable to 650 mg of acetaminophen with 60 mg of codeine, or 650 mg of acetaminophen with 10 mg of oxycodone. Ketoprofen tended to be somewhat slower in onset; peak pain relief was about the same and the duration of the effect tended to be 1 to 2 hours longer, particularly with the higher doses of ketoprofen.
The use of ketoprofen extended-release capsules in patients with acute pain is not recommended, since, in comparison to ketoprofen immediate-release capsules, ketoprofen extended-release capsules would be expected to have a delayed analgesic response due to its extended-release characteristics.
Carefully consider the potential benefits and risks of ketoprofen immediate-release capsules and ketoprofen extended-release capsules before deciding to use ketoprofen immediate-release capsules and ketoprofen extended-release capsules. Use of the lowest effective dose for the shortest duration consistent with individual patient treatment goals (see WARNINGS).
Ketoprofen immediate-release capsules and ketoprofen extended-release capsules are indicated for the management of the signs and symptoms of rheumatoid arthritis and osteoarthritis.
Ketoprofen extended-release capsules are not recommended for treatment of acute pain because of its extended-release characteristics (see CLINICAL PHARMACOLOGY: Pharmacokinetics).
Ketoprofen immediate-release capsules are indicated for the management of pain. Ketoprofen immediate-release capsules are also indicated for treatment of primary dysmenorrhea.
Ketoprofen immediate-release capsules and ketoprofen extended-release capsules are contraindicated in patients who have shown hypersensitivity to ketoprofen.
Ketoprofen immediate-release capsules and ketoprofen extended-release capsules should not be given to patients who have experienced asthma, urticaria, or allergictype reactions after taking aspirin or other NSAIDs. Severe, rarely fatal, anaphylactic reactions to ketoprofen have been reported in such patients (see WARNINGS: Anaphylactoid Reactions and PRECAUTIONS : General: Preexisting Asthma).
Ketoprofen immediate-release capsules and ketoprofen extended-release capsules are contraindicated for the treatment of perioperative pain in the setting of coronary artery bypass graft (CABG) surgery (see WARNINGS).
Clinical trials of several COX-2 selective and nonselective NSAIDs of up to three years duration have shown an increased risk of serious cardiovascular (CV) thrombotic events, myocardial infarction, and stroke, which can be fatal. All NSAIDs, both COX-2 selective and nonselective, may have a similar risk. Patients with known CV disease or risk factors for CV disease may be at greater risk. To minimize the potential risk for an adverse CV event in patients treated with an NSAID, the lowest effective dose should be used for the shortest duration possible. Physicians and patients should remain alert for the development of such events, even in the absence of previous CV symptoms. Patients should be informed about the signs and/or symptoms of serious CV events and the steps to take if they occur.
There is no consistent evidence that concurrent use of aspirin mitigates the increased risk of serious CV thrombotic events associated with NSAID use. The concurrent use of aspirin and an NSAID does increase the risk of serious GI events (see WARNINGS: Gastrointestinal Effects).
Two large, controlled, clinical trials of a COX-2 selective NSAID for the treatment of pain in the first 10 to 14 days following CABG surgery found an increased incidence of myocardial infarction and stroke (see CONTRAINDICATIONS).
NSAIDs, including ketoprofen immediate-release capsules and ketoprofen extended-release capsules, can lead to onset of new hypertension or worsening of preexisting hypertension, either of which may contribute to the increased incidence of CV events. Patients taking thiazides or loop diuretics may have impaired response to these therapies when taking NSAIDs. NSAIDs, including ketoprofen immediate-release capsules and ketoprofen extended-release capsules, should be used with caution in patients with hypertension. Blood pressure (BP) should be monitored closely during the initiation of NSAID treatment and throughout the course of therapy.
Fluid retention and edema have been observed in some patients taking NSAIDs. Peripheral edema has been observed in approximately 2% of patients taking ketoprofen. Ketoprofen immediate-release capsules and ketoprofen extended-release capsules should be used with caution in patients with fluid retention, or heart failure.
NSAIDs, including ketoprofen immediate-release capsules and ketoprofen extended-release capsules, can cause serious gastrointestinal (GI) adverse events including inflammation, bleeding, ulceration, and perforation of the stomach, small intestine, or large intestine, which can be fatal. These serious adverse events can occur at any time, with or without warning symptoms, in patients treated with NSAIDs. Only one in five patients, who develop a serious upper GI adverse event on NSAID therapy is symptomatic. Upper GI ulcers, gross bleeding, or perforation caused by NSAIDs occur in approximately 1% of patients treated for 3 to 6 months, and in about 2 to 4% of patients treated for one year. These trends continue with longer duration of use, increasing the likelihood of developing a serious GI event at some time during the course of therapy. However, even short-term therapy is not without risk.
NSAIDs should be prescribed with extreme caution in those with a prior history of ulcer disease or gastrointestinal bleeding. Patients with a prior history of peptic ulcer disease and/or gastrointestinal bleeding who use NSAIDs have a greater than 10-fold increased risk for developing a GI bleed compared to patients with neither of these risk factors. Other factors that increase the risk for GI bleeding in patients treated with NSAIDs include concomitant use of oral corticosteroids or anticoagulants, longer duration of NSAID therapy, smoking, use of alcohol, older age, and poor general health status. Most spontaneous reports of fatal GI events are in elderly or debilitated patients and therefore special care should be taken in treating this population.
To minimize the potential risk for an adverse GI event in patients treated with an NSAID, the lowest effective dose should be used for the shortest possible duration. Patients and physicians should remain alert for signs and symptoms of GI ulceration and bleeding during NSAID therapy and promptly initiate additional evaluation and treatment if a serious GI adverse event is suspected. This should include discontinuation of the NSAID until a serious GI adverse event is ruled out. For high risk patients, alternate therapies that do not involve NSAIDs should be considered.
Long-term administration of NSAIDs has resulted in renal papillary necrosis and other renal injury. Renal toxicity has also been seen in patients in whom renal prostaglandins have a compensatory role in the maintenance of renal perfusion. In these patients, administration of a non-steroidal anti-inflammatory drug may cause a dose dependent reduction in prostaglandin formation and, secondarily, in renal blood flow, which may precipitate overt renal decompensation. Patients at greater risk of this reaction are those with impaired renal function, heart failure, liver dysfunction, those taking diuretics and ACE inhibitors and the elderly. Discontinuation of NSAID therapy is usually followed by recovery to the pretreatment state.
No information is available from controlled clinical studies regarding the use of ketoprofen immediate-release capsules or ketoprofen extended-release capsules in patients with advanced renal disease. Therefore, treatment with ketoprofen immediate-release capsules or ketoprofen extended-release capsules is not recommended in these patients with advanced renal disease. If ketoprofen immediate-release capsules or ketoprofen extended-release capsules therapy must be initiated, close monitoring of the patient's renal function is advisable.
As with other NSAIDs anaphylactoid reactions may occur in patients without known prior exposure to ketoprofen immediate-release capsules or ketoprofen extended-release capsules. Ketoprofen immediate-release capsules or ketoprofen extended-release capsules should not be given to patients with the aspirin triad. This symptom complex typically occurs in asthmatic patients who experience rhinitis with or without nasal polyps, or who exhibit severe, potentially fatal bronchospasm after taking aspirin or other NSAIDs (see CONTRAINDICATIONS and PRECAUTIONS: General: Preexisting Asthma). Emergency help should be sought in cases where an anaphylactoid reaction occurs.
NSAIDs, including ketoprofen immediate-release capsules and ketoprofen extended-release capsules, can cause serious skin adverse events such as exfoliative dermatitis, Stevens-Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN), which can be fatal. These serious events may occur without warning. Patients should be informed about the signs and symptoms of serious skin manifestations and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.
In late pregnancy, as with other NSAIDs, Ketoprofen immediate-release capsules and ketoprofen extended-release capsules should be avoided because it may cause premature closure of the ductus arteriosus.
Ketoprofen immediate-release capsules and ketoprofen extended-release capsules cannot be expected to substitute for corticosteroids or to treat corticosteroid insufficiency. Abrupt discontinuation of corticosteroids may lead to disease exacerbation. Patients on prolonged corticosteroid therapy should have their therapy tapered slowly if a decision is made to discontinue corticosteroids.
If steroid dosage is reduced or eliminated during therapy, it should be reduced slowly and the patients observed closely for any evidence of adverse effects, including adrenal insufficiency and exacerbation of symptoms of arthritis.
The pharmacological activity of ketoprofen immediate-release capsules and ketoprofen extended-release capsules in reducing fever and inflammation may diminish the utility of these diagnostic signs in detecting complications of presumed noninfectious, painful conditions.
Ketoprofen and other non-steroidal anti-inflammatory drugs cause nephritis in mice and rats associated with chronic administration. Rare cases of interstitial nephritis or nephrotic syndrome have been reported in humans with ketoprofen since it has been marketed.
A second form of renal toxicity has been seen in patients with conditions leading to a reduction in renal blood flow or blood volume, where renal prostaglandins have a supportive role in the maintenance of renal blood flow. In these patients, administration of a non-steroidal anti-inflammatory drug results in a dose dependent decrease in prostaglandin synthesis and, secondarily, in renal blood flow which may precipitate overt renal failure. Patients at greatest risk of this reaction are those with impaired renal function, heart failure, liver dysfunction, those taking diuretics, and the elderly. Discontinuation of non-steroidal anti-inflammatory drug therapy is typically followed by recovery to the pretreatment state.
Since ketoprofen is primarily eliminated by the kidneys and its pharmacokinetics are altered by renal failure (see CLINICAL PHARMACOLOGY), patients with significantly impaired renal function should be closely monitored, and a reduction of dosage should be anticipated to avoid accumulation of ketoprofen and/or its metabolites (see DOSAGE AND ADMINISTRATION).
Borderline elevations of one or more liver tests may occur in up to 15% of patients taking NSAIDs including ketoprofen immediate-release capsules and ketoprofen extended-release capsules. These laboratory abnormalities may progress, may remain unchanged, or may be transient with continuing therapy. Notable elevations of ALT or AST (approximately three or more times the upper limit of normal) have been reported in approximately 1% of patients in clinical trials with NSAIDs. In addition, rare cases of severe hepatic reactions, including jaundice and fatal fulminant hepatitis, liver necrosis and hepatic failure, some of them with fatal outcomes have been reported.
A patient with symptoms and/or signs suggesting liver dysfunction, or in whom an abnormal liver test has occurred, should be evaluated for evidence of the development of a more severe hepatic reaction while on therapy with ketoprofen immediate-release capsules or ketoprofen extended-release capsules. If clinical signs and symptoms consistent with liver disease develop, or if systemic manifestations occur (e.g., eosinophilia, rash, etc.), ketoprofen immediate-release capsules or ketoprofen extended-release capsules should be discontinued.
In patients with chronic liver disease with reduced serum albumin levels, ketoprofen's pharmacokinetics are altered (see CLINICAL PHARMACOLOGY). Such patients should be closely monitored, and a reduction of dosage should be anticipated to avoid high blood levels of ketoprofen and/or its metabolites (see DOSAGE AND ADMINISTRATION).
Anemia is sometimes seen in patients receiving NSAIDs, including ketoprofen immediate-release capsules and ketoprofen extended-release capsules. This may be due to fluid retention, occult or gross GI blood loss, or an incompletely described effect upon erythropoiesis. Patients on long-term treatment with NSAIDs, including ketoprofen immediate-release capsules or ketoprofen extended-release capsules, should have their hemoglobin or hematocrit checked if they exhibit any signs or symptoms of anemia.
NSAIDs inhibit platelet aggregation and have been shown to prolong bleeding time in some patients. Unlike aspirin, their effect on platelet function is quantitatively less, of shorter duration, and reversible. Patients receiving ketoprofen immediate-release capsules or ketoprofen extended-release capsules who may be adversely affected by alterations in platelet function, such as those with coagulation disorders or patients receiving anticoagulants, should be carefully monitored.
Patients with asthma may have aspirin-sensitive asthma. The use of aspirin in patients with aspirin-sensitive asthma has been associated with severe bronchospasm which can be fatal. Since cross-reactivity, including bronchospasm, between aspirin and other non-steroidal anti-inflammatory drugs has been reported in such aspirin-sensitive patients, ketoprofen immediate-release capsules or ketoprofen extended-release capsules should not be administered to patients with this form of aspirin sensitivity and should be used with caution in patients with preexisting asthma.
Patients should be informed of the following information before initiating therapy with an NSAID and periodically during the course of ongoing therapy. Patients should also be encouraged to read the NSAID Medication Guide that accompanies each prescription dispensed.
NSAIDs are often essential agents in the management of arthritis and have a major role in the treatment of pain, but they also may be commonly employed for conditions which are less serious. Physicians may wish to discuss with their patients the potential risks (see WARNINGS, PRECAUTIONS: General and ADVERSE REACTIONS) and likely benefits of NSAID treatment, particularly when the drugs are used for less serious conditions where treatment without NSAIDs may represent an acceptable alternative to both the patient and physician.
Because aspirin causes an increase in the level of unbound ketoprofen, patients should be advised not to take aspirin while taking ketoprofen (see PRECAUTIONS: Drug Interactions). It is possible that minor adverse symptoms of gastric intolerance may be prevented by administering ketoprofen immediate-release capsules with antacids, food or milk. Ketoprofen extended-release capsules have not been studied with antacids. Because food and milk do affect the rate but not the extent of absorption (see CLINICAL PHARMACOLOGY), physicians may want to make specific recommendations to patients about when they should take ketoprofen in relation to food and/or what patients should do if they experience minor GI symptoms associated with ketoprofen therapy.
Because serious GI tract ulceration and bleeding can occur without warning symptoms, physicians should monitor for signs or symptoms of GI bleeding. Patients on long-term treatment with NSAIDs, should have their CBC and a chemistry profile checked periodically. If clinical signs and symptoms consistent with liver or renal disease develop, systemic manifestations occur (e.g., eosinophilia, rash, etc.) or if abnormal liver tests persist or worsen, ketoprofen immediate-release capsules and ketoprofen extended-release capsules should be discontinued.
The following drug interactions were studied with ketoprofen doses of 200 mg/day. The possibility of increased interaction should be kept in mind when ketoprofen immediate-release doses greater than 50 mg as a single dose or 200 mg of ketoprofen per day are used concomitantly with highly bound drugs.
Reports suggest that NSAIDs may diminish the antihypertensive effect of ACE inhibitors. This interaction should be given consideration in patients taking NSAIDs concomitantly with ACE inhibitors.
Concomitant administration of magnesium hydroxide and aluminum hydroxide does not interfere with the rate or extent of the absorption of ketoprofen administered as the immediate-release capsules.
Ketoprofen does not alter aspirin absorption; however, in a study of 12 normal subjects, concurrent administration of aspirin decreased ketoprofen protein binding and increased ketoprofen plasma clearance from 0.07 L/kg/h without aspirin to 0.11 L/kg/h with aspirin. The clinical significance of these changes is not known; however, as with other NSAIDs, concomitant administration of ketoprofen and aspirin is not generally recommended because of the potential of increased adverse effects.
NSAIDs can reduce the natriuetic effect of furosemide and thiazides in some patients. Hydrochlorothiazide, given concomitantly with ketoprofen, produces a reduction in urinary potassium and chloride excretion compared to hydrochlorothiazide alone. Patients taking diuretics are at a greater risk of developing renal failure secondary to a decrease in renal blood flow caused by prostaglandin inhibition (see PRECAUTIONS). During concomitant therapy with NSAIDs, the patient should be observed closely for signs of renal failure (see WARNINGS: Renal Effects), as well as to assure diuretic efficacy.
In a study in 12 patients with congestive heart failure where ketoprofen and digoxin were concomitantly administered, ketoprofen did not alter the serum levels of digoxin.
NSAIDs have produced an elevation of plasma lithium levels and a reduction in renal lithium clearance. The mean minimum lithium concentration increased 15% and the renal clearance was decreased by approximately 20%. These effects have been attributed to inhibition of renal prostaglandin synthesis by the NSAID. Thus, when NSAIDs and lithium are administered concurrently, subjects should be observed carefully for signs of lithium toxicity.
Ketoprofen, like other NSAIDs, may cause changes in the elimination of methotrexate leading to elevated serum levels of the drug and increased toxicity. NSAIDs have been reported to competitively inhibit methotrexate accumulation in rabbit kidney slices. This may indicate that they could enhance the toxicity of methotrexate. Caution should be used when NSAIDs are administered concomitantly with methotrexate.
Probenecid increases both free and bound ketoprofen by reducing the plasma clearance of ketoprofen to about one-third, as well as decreasing its protein binding. Therefore, the combination of ketoprofen and probenecid is not recommended.
The effects of warfarin and NSAIDs on GI bleeding are synergistic, such that users of both drugs together have a risk of serious GI bleeding higher than users of either drug alone. In a short-term controlled study in 14 normal volunteers, ketoprofen did not significantly interfere with the effect of warfarin on prothrombin time. Bleeding from a number of sites may be a complication of warfarin treatment and GI bleeding a complication of ketoprofen treatment. Because prostaglandins play an important role in hemostasis and ketoprofen has an effect on platelet function as well (see PRECAUTIONS: Drug/Laboratory Test Interactions: Effect on Blood Coagulation), concurrent therapy with ketoprofen and warfarin requires close monitoring of patients on both drugs.
Ketoprofen decreases platelet adhesion and aggregation. Therefore, it can prolong bleeding time by approximately 3 to 4 minutes from baseline values. There is no significant change in platelet count, prothrombin time, partial thromboplastin time, or thrombin time.
Chronic oral toxicity studies in mice (up to 32 mg/kg/day; 96 mg/m2/day) did not indicate a carcinogenic potential for ketoprofen. The maximum recommended human therapeutic dose is 300 mg/day for a 60 kg patient with a body surface area of 1.6 m2, which is 5 mg/kg/day or 185 mg/m2/day. Thus, the mice were treated at 0.5 times the maximum human daily dose based on surface area.
A 2 year carcinogenicity study in rats, using doses up to 6.0 mg/kg/day (36 mg/m2/day), showed no evidence of tumorigenic potential. All groups were treated for 104 weeks except the females receiving 6.0 mg/kg/day (36 mg/m2/day) where the drug treatment was terminated in week 81 because of low survival; the remaining rats were sacrificed after week 87. Their survival in the groups treated for 104 weeks was within 6% of the control group. An earlier 2 year study with doses up to 12.5 mg/kg/day (75 mg/m2/day) also showed no evidence of tumorigenicity, but the survival rate was low and the study was therefore judged inconclusive. Ketoprofen did not show mutagenic potential in the Ames Test. Ketoprofen administered to male rats (up to 9 mg/kg/day; or 54 mg/m2/day) had no significant effect on reproductive performance or fertility. In female rats administered 6 or 9 mg/kg/day (36 or 54 mg/m2/day), a decrease in the number of implantation sites has been noted. The dosages of 36 mg/m2/day in rats represent 0.2 times the maximum recommended human dose of 185 mg/m2/day (see above).
Abnormal spermatogenesis or inhibition of spermatogenesis developed in rats and dogs at high doses, and a decrease in the weight of the testes occurred in dogs and baboons at high doses.
In teratology studies, ketoprofen administered to mice at doses up to 12 mg/kg/day (36 mg/m2/day) and rats at doses up to 9 mg/kg/day (54 mg/m2/day), the approximate equivalent of 0.2 times the maximum recommended therapeutic dose of 185 mg/m2/day, showed no teratogenic or embryotoxic effects. In separate studies in rabbits, maternally toxic doses were associated with embryotoxicity but not teratogenicity. However, animal reproduction studies are not always predictive of human response. There are no adequate and well controlled studies in pregnant women. Ketoprofen immediate-release capsules and ketoprofen extended-release capsules should be used in pregnancy only if the potential benefit justifies the potential risk to the fetus.
Because of the known effects of non-steroidal anti-inflammatory drugs on the fetal cardiovascular system (closure of ductus arteriosus), use during pregnancy (particularly late pregnancy) should be avoided.
The effects of ketoprofen on labor and delivery in pregnant women are unknown. Studies in rats have shown ketoprofen at doses of 6 mg/kg (36 mg/m2/day, approximately equal to 0.2 times the maximum recommended human dose) prolongs pregnancy when given before the onset of labor. Because of the known effects of prostaglandin-inhibiting drugs on the fetal cardiovascular system (closure of ductus arteriosus), use of ketoprofen during late pregnancy should be avoided.
It is not known whether this drug is excreted in human milk. Data on secretion in human milk after ingestion of ketoprofen do not exist. In rats, ketoprofen at doses of 9 mg/kg (54 mg/m2/day; approximately 0.3 times the maximum human therapeutic dose) did not affect perinatal development. Upon administration to lactating dogs, the milk concentration of ketoprofen was found to be 4 to 5% of the plasma drug level. As with other drugs that are excreted in milk, ketoprofen is not recommended for use in nursing mothers.
Safety and effectiveness in pediatric patients below the age of 18 have not been established.
As with any NSAIDs, caution should be exercised in treating the elderly (65 years and older). In pharmacokinetic studies, ketoprofen clearance was reduced in older patients receiving ketoprofen immediate-release capsules or ketoprofen extended-release capsules, compared with younger patients. Peak ketoprofen concentrations and free drug AUC were increased in older patients (see PHARMACOKINETICS: Special Populations). The glucuronide conjugate of ketoprofen, which can serve as a potential reservoir for the parent drug, is known to be substantially excreted by the kidney. Because elderly patients are more likely to have decreased renal function, care should be taken in dose selection. It is recommended that the initial dosage of ketoprofen immediate-release capsules or ketoprofen extended-release capsules should be reduced for patients over 75 years of age and it may be useful to monitor renal function (see DOSAGE AND ADMINISTRATION). In addition, the risk of toxic reactions to this drug may be greater in patients with impaired renal function. Elderly patients may be more sensitive to the antiprostaglandin effects of NSAIDS (on the gastrointestinal tract and kidneys) than younger patients (see WARNINGS and PRECAUTIONS). In particular, elderly or debilitated patients who receive NSAID therapy seem to tolerate gastrointestinal ulceration or bleeding less well than other individuals, and most spontaneous reports of fatal GI events are in this population. Therefore, caution should be exercised in treating the elderly, and when individualizing their dosage, extra care should be taken when increasing the dose (see DOSAGE AND ADMINISTRATION).
In ketoprofen immediate-release capsules clinical studies involving a total of 1540 osteoarthritis or rheumatoid arthritis patients, 369 (24%) were ≥ 65 years of age, and 92 (6%) were ≥ 75 years of age. For ketoprofen immediate-release capsules acute pain studies, 23 (5%) of 484 patients were ≥ 60 years of age. In ketoprofen extended-release capsules clinical studies, 356 (42%) of 840 osteoarthritis or rheumatoid arthritis patients were ≥ 65 years of age, and less than 100 of these were ≥ 75 years of age. No overall differences in effectiveness were observed between these patients and younger patients.
The incidence of common adverse reactions (above 1%) was obtained from a population of 835 ketoprofen immediate-release capsules treated patients in double-blind trials lasting from 4 to 54 weeks and in 622 ketoprofen extended-release capsules treated (200 mg/day) patients in trials lasting from 4 to 16 weeks.
Minor gastrointestinal side effects predominated; upper gastrointestinal symptoms were more common than lower gastrointestinal symptoms. In crossover trials in 321 patients with rheumatoid arthritis or osteoarthritis, there was no difference in either upper or lower gastrointestinal symptoms between patients treated with 200 mg of ketoprofen extended-release capsules once a day or 75 mg of ketoprofen immediate-release capsules TID (225 mg/day). Peptic ulcer or GI bleeding occurred in controlled clinical trials in less than 1% of 1,076 patients; however, in open label continuation studies in 1,292 patients the rate was greater than 2%.
The incidence of peptic ulceration in patients on NSAIDs is dependent on many risk factors including age, sex, smoking, alcohol use, diet, stress, concomitant drugs such as aspirin and corticosteroids, as well as the dose and duration of treatment with NSAIDs (see WARNINGS).
Gastrointestinal reactions were followed in frequency by central nervous system side effects, such as headache, dizziness, or drowsiness. The incidence of some adverse reactions appears to be dose related (see DOSAGE AND ADMINISTRATION). Rare adverse reactions (incidence less than 1%) were collected from one or more of the following sources: foreign reports to manufacturers and regulatory agencies, publications, U.S. clinical trials, and/or U.S. post-marketing spontaneous reports.
Reactions are listed below under body system, then by incidence or number of cases in decreasing incidence.
Digestive: Dyspepsia (11%), nausea1, abdominal pain1, diarrhea1, constipation1, flatulence1, anorexia, vomiting, stomatitis.
Nervous System: Headache1, dizziness, CNS inhibition (i.e., pooled reports of somnolence, malaise, depression, etc.) or excitation (i.e., insomnia, nervousness, dreams, etc.)1.
Special Senses: Tinnitus, visual disturbance.
Skin and Appendages: Rash.
Urogenital: Impairment of renal function (edema, increased BUN)1, signs or symptoms of urinary-tract irritation.
Body as a Whole: Chills, facial edema, infection, pain, allergic reaction, anaphylaxis.
Cardiovascular: Hypertension, palpitation, tachycardia, congestive heart failure, peripheral vascular disease, vasodilation.
Digestive: Appetite increased, dry mouth, eructation, gastritis, rectal hemorrhage, melena, fecal occult blood, salivation, peptic ulcer, gastrointestinal perforation, hematemesis, intestinal ulceration, hepatic dysfunction, hepatitis, cholestatic hepatitis, jaundice.
Hemic: Hypocoagulability, agranulocytosis, anemia, hemolysis, purpura, thrombocytopenia.
Metabolic and Nutritional: Thirst, weight gain, weight loss, hyponatremia.
Nervous System: Amnesia, confusion, impotence, migraine, paresthesia, vertigo.
Respiratory: Dyspnea, hemoptysis, epistaxis, pharyngitis, rhinitis, bronchospasm, laryngeal edema.
Skin and Appendages: Alopecia, eczema, pruritus, purpuric rash, sweating, urticaria, bullous rash, exfoliative dermatitis, photosensitivity, skin discoloration, onycholysis, toxic epidermal necrolysis, erythema multiforme, Stevens-Johnson Syndrome.
Special Senses: Conjunctivitis, conjunctivitis sicca, eye pain, hearing impairment, retinal hemorrhage and pigmentation change, taste perversion.
Urogenital: Menometrorrhagia, hematuria, renal failure, interstitial nephritis, nephrotic syndrome.
The following rare adverse reactions, whose causal relationship to ketoprofen is uncertain, are being listed to serve as alerting information to the physician.
Body as a Whole: Septicemia, shock.
Cardiovascular: Arrhythmias, myocardial infarction.
Digestive: Buccal necrosis, ulcerative colitis, microvesicular steatosis, pancreatitis.
Endocrine: Diabetes mellitus (aggravated).
Nervous System: Dysphoria, hallucination, libido disturbance, nightmares, personality disorder, aseptic meningitis.
Urogenital: Acute tubulopathy, gynecomastia.
Signs and symptoms following acute NSAID overdose are usually limited to lethargy, drowsiness, nausea, vomiting, and epigastric pain, which are generally reversible with supportive care. Respiratory depression, coma, or convulsions have occurred following large ketoprofen overdoses. Gastrointestinal bleeding, hypotension, hypertension, or acute renal failure may occur, but are rare.
Patients should be managed by symptomatic and supportive care following an NSAID overdose. There are no specific antidotes. Gut decontamination may be indicated in patients with symptoms seen within 4 hours (longer for sustained-release products) or following a large overdose (5 to 10 times the usual dose). This should be accomplished via emesis and/or activated charcoal (60 to 100 g in adults, 1 to 2 g/kg in children) with a saline cathartic or sorbitol added to the first dose. Forced diuresis, alkalinization of the urine, hemodialysis or hemoperfusion would probably not be useful due to ketoprofen's high protein binding.
Case reports include twenty-six overdoses: 6 were in children, 16 in adolescents, and 4 in adults. Five of these patients had minor symptoms (vomiting in 4, drowsiness in 1 child). A 12 year-old girl had tonic-clonic convulsions 1 to 2 hours after ingesting an unknown quantity of ketoprofen and 1 or 2 tablets of acetaminophen with hydrocodone. Her ketoprofen level was 1128 mg/L (56 times the upper therapeutic level of 20 mg/L) 3 to 4 hours post ingestion. Full recovery ensued 18 hours after ingestion following management with intubation, diazepam, and activated charcoal. A 45 year-old woman ingested twelve 200 mg extended-release ketoprofen capsules and 375 mL vodka, was treated with emesis and supportive measures 2 hours after ingestion, and recovered completely with her only complaint being mild epigastric pain.
Carefully consider the potential benefits and risks of a ketoprofen immediate-release capsules and ketoprofen extended-release capsules and other treatment options before deciding to use ketoprofen immediate-release capsules and ketoprofen extended-release capsules. Use the lowest effective dose for the shortest duration consistent with individual patient treatment goals (see WARNINGS).
After observing the response to initial therapy with ketoprofen immediate-release capsules and ketoprofen extended-release capsules, the dose and frequency should be adjusted to suit an individual patient's needs.
Concomitant use of ketoprofen immediate-release capsules and ketoprofen extended-release capsules is not recommended.
If minor side effects appear, they may disappear at a lower dose which may still have an adequate therapeutic effect. If well tolerated but not optimally effective, the dosage may be increased. Individual patients may show a better response to 300 mg of ketoprofen immediate-release capsules daily as compared to 200 mg, although in well controlled clinical trials patients on 300 mg did not show greater mean effectiveness. They did, however, show an increased frequency of upper and lower GI distress and headaches. It is of interest that women also had an increased frequency of these adverse effects compared to men. When treating patients with 300 mg/day, the physician should observe sufficient increased clinical benefit to offset potential increased risk.
In patients with mildly impaired renal function, the maximum recommended total daily dose of ketoprofen immediate-release capsules or ketoprofen extended-release capsules is 150 mg. In patients with a more severe renal impairment (GFR less than 25 mL/min/1.73 m2 or end-stage renal impairment), the maximum total daily dose of ketoprofen immediate-release capsules or ketoprofen extended-release capsules should not exceed 100 mg.
In elderly patients, renal function may be reduced with apparently normal serum creatinine and/or BUN levels. Therefore, it is recommended that the initial dosage of ketoprofen immediate-release capsules or ketoprofen extended-release capsules should be reduced for patients over 75 years of age (see PRECAUTIONS: Geriatric Use).
It is recommended that for patients with impaired liver function and serum albumin concentration less than 3.5 g/dL, the maximum initial total daily dose of ketoprofen immediate-release capsules or ketoprofen extended-release capsules should be 100 mg. All patients with metabolic impairment, particularly those with both hypoalbuminemia and reduced renal function, may have increased levels of free (biologically active) ketoprofen and should be closely monitored. The dosage may be increased to the range recommended for the general population, if necessary, only after good individual tolerance has been ascertained.
Because hypoalbuminemia and reduced renal function both increase the fraction of free drug (biologically active form), patients who have both conditions may be at greater risk of adverse effects. Therefore, it is recommended that such patients also be started on lower doses of ketoprofen immediate-release capsules or ketoprofen extended-release capsules and closely monitored.
The recommended starting dose of ketoprofen in otherwise healthy patients is for ketoprofen immediate-release capsules 75 mg three times or 50 mg four times a day, or for ketoprofen extended-release capsules 200 mg administered once a day. Smaller doses of ketoprofen immediate-release capsules or ketoprofen extended-release capsules should be utilized initially in small individuals, or in debilitated or elderly patients. The recommended maximum daily dose of ketoprofen is 300 mg/day for ketoprofen immediate-release capsules or 200 mg/day for ketoprofen extended-release capsules.
Dosages higher than 300 mg/day of ketoprofen immediate-release capsules or 200 mg/day of ketoprofen extended-release capsules are not recommended because they have not been studied. Concomitant use of ketoprofen immediate-release capsules and ketoprofen extended-release capsules is not recommended. Relatively smaller people may need smaller doses.
As with other non-steroidal anti-inflammatory drugs, the predominant adverse effects of ketoprofen are gastrointestinal. To attempt to minimize these effects, physicians may wish to prescribe that ketoprofen immediate-release capsules or ketoprofen extended-release capsules be taken with antacids, food, or milk. Although food delays the absorption of both formulations (see CLINICAL PHARMACOLOGY) in most of the clinical trials ketoprofen was taken with food or milk.
Physicians may want to make specific recommendations to patients about when they should take ketoprofen immediate-release capsules or ketoprofen extended-release capsules in relation to food and/or what patients should do if they experience minor GI symptoms associated with either formulation.
The usual dose of ketoprofen immediate-release capsules recommended for mild to moderate pain and dysmenorrhea is 25 to 50 mg every 6 to 8 hours as necessary. A smaller dose should be utilized initially in small individuals, in debilitated or elderly patients, or in patients with renal or liver disease (see PRECAUTIONS: General). A larger dose may be tried if the patient's response to a previous dose was less than satisfactory, but doses above 75 mg have not been shown to give added analgesia. Daily doses above 300 mg are not recommended because they have not been adequately studied. Because of its typical non-steroidal anti-inflammatory drug-side effect profile, including as its principal adverse effect GI side effects (see WARNINGS and ADVERSE REACTIONS), higher doses of ketoprofen immediate-release capsules should be used with caution and patients receiving them observed carefully.
Ketoprofen extended-release capsules are not recommended for use in treating acute pain because of its extended-release characteristics.
Ketoprofen Immediate-release Capsules are available containing 50 mg or 75 mg of ketoprofen, USP.
The 50 mg capsule is a hard-shell gelatin capsule with a light celery opaque cap and a light celery opaque body filled with a white to off-white powder. The capsule is axially printed with MYLAN over 4070 in black ink on both the body and cap. They are available as follows:
bottles of 100 capsules
The 75 mg capsule is a hard-shell gelatin capsule with a light aqua opaque cap and a light aqua opaque body filled with a white to off-white powder. The capsule is axially printed with MYLAN over 5750 in black ink on both the body and cap. They are available as follows:
bottles of 100 capsules
Ketoprofen Extended-release Capsules are available containing 200 mg of ketoprofen, USP.
The 200 mg extended-release capsule is a hard-shell gelatin capsule with a blue green opaque cap and a iron gray opaque body axially printed with MYLAN over 8200 in black ink on both the cap and body. They are available as follows:
bottles of 100 capsules
bottles of 500 capsules
Store at 20° to 25°C (68° to 77°F). [See USP for Controlled Room Temperature.]
Protect from direct light and excessive heat and humidity.
Dispense in a tight, light-resistant container as defined in the USP using a child-resistant closure.
PHARMACIST: Dispense a Medication Guide with each prescription.
Mylan Pharmaceuticals Inc.
Morgantown, WV 26505
REVISED NOVEMBER 2007
(See the end of this Medication Guide for a list of prescription NSAID medicines.)
What is the most important information I should know about medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)?
NSAID medicines may increase the chance of a heart attack or stroke that can lead to death. This chance increases:
NSAID medicines should never be used right before or after a heart surgery called a "coronary artery bypass graft (CABG)."
NSAID medicines can cause ulcers and bleeding in the stomach and intestines at any time during treatment. Ulcers and bleeding:
The chance of a person getting an ulcer or bleeding increases with:
NSAID medicines should only be used:
What are Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)?
NSAID medicines are used to treat pain and redness, swelling, and heat (inflammation) from medical conditions such as:
Who should not take a Non-Steroidal Anti-Inflammatory Drug (NSAID)?
Do not take an NSAID medicine:
Tell your healthcare provider:
What are the possible side effects of Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)?
Serious side effects include:
Other side effects include:
Get emergency help right away if you have any of the following symptoms:
Stop your NSAID medicine and call your healthcare provider right away if you have any of the following symptoms:
These are not all the side effects with NSAID medicines. Talk to your healthcare provider or pharmacist for more information about NSAID medicines.
Other information about Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)
Aspirin is an NSAID medicine but it does not increase the chance of a heart attack. Aspirin can cause bleeding in the brain, stomach, and intestines. Aspirin can also cause ulcers in the stomach and intestines. Some of these NSAID medicines are sold in lower doses without a prescription (over-the-counter). Talk to your healthcare provider before using over-the-counter NSAIDs for more than 10 days.
NSAID medicines that need a prescription
|Diclofenac||Cataflam, Voltaren, Arthrotec (combined with misoprostol)|
|Etodolac||Lodine, Lodine XL|
|Fenoprofen||Nalfon, Nalfon 200|
|Ibuprofen||Motrin, Tab-Profen, Vicoprofen* (combined with hydrocodone), Combunox (combined with oxycodone)|
|Indomethacin||Indocin, Indocin SR, Indo-Lemmon, Indomethagan|
|Naproxen||Naprosyn, Anaprox, Anaprox DS, EC-Naproxyn, Naprelan, Naprapac (copackaged with lansoprazole)|
|Tolmetin||Tolectin, Tolectin DS, Tolectin 600|
This Medication Guide has been approved by the U.S. Food and Drug Administration.
Data are from FDA and U.S. National Library of Medicine.